Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 12, NWS New Orleans, LA

April 23, 2020Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 23, 2020, 3:04 AM CDT for Amite County, Pike County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2020, 3:04 AM CDT (08:04 UTC)
Expired
Apr 23, 2020, 3:29 AM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Amite County, MS, Pike County, MS

What was reported inside it

TimeReportWhereRemark
Apr 23, 3:07 AM CDTTORNADO 26 Ene Liberty, MSTIME AND LOCATION FOR BEGINNING POINT OF TORNADO. PATH HAS BEEN EXTENDED BOTH SW AND NE FROM ORIGINAL SURVEY. WORST DAMAGE WAS OBSERVED ALONG WELLS RD IN AMITE COUNTY WHERE NEARLY EVERY TREE WAS SNAPPED NEAR THE CENTER OF THE PATH, A HOME LOST MOST OF ITS ROOF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WFUS54 KLIX 230804
TORLIX
MSC005-113-230845-
/O.NEW.KLIX.TO.W.0012.200423T0804Z-200423T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
304 AM CDT Thu Apr 23 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  West central Pike County in southern Mississippi...
  Northeastern Amite County in southern Mississippi...

* Until 345 AM CDT.
    
* At 304 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Liberty, moving northeast at 40 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Smithdale around 315 AM CDT.
  Mccomb around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3122 9047 3115 9082 3123 9086 3135 9067
      3135 9055
TIME...MOT...LOC 0804Z 240DEG 35KT 3122 9075 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BL
4 follow-up statements
265 
WWUS54 KLIX 230810
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
310 AM CDT Thu Apr 23 2020

MSC005-113-230845-
/O.CON.KLIX.TO.W.0012.000000T0000Z-200423T0845Z/
Pike MS-Amite MS-
310 AM CDT Thu Apr 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR WEST
CENTRAL PIKE AND NORTHEASTERN AMITE COUNTIES...
        
At 310 AM CDT, a confirmed tornado was located near Smithdale, or 9
miles northeast of Liberty, moving northeast at 40 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Mccomb around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3116 9077 3125 9082 3135 9067 3135 9055
      3122 9047
TIME...MOT...LOC 0810Z 240DEG 35KT 3125 9069 

TORNADO...OBSERVED
HAIL...1.50IN

$$

BL
293 
WWUS54 KLIX 230816
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
316 AM CDT Thu Apr 23 2020

MSC005-113-230845-
/O.CON.KLIX.TO.W.0012.000000T0000Z-200423T0845Z/
Pike MS-Amite MS-
316 AM CDT Thu Apr 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR WEST
CENTRAL PIKE AND NORTHEASTERN AMITE COUNTIES...
        
At 315 AM CDT, a confirmed tornado was located near Smithdale, or 9
miles west of Mccomb, moving northeast at 40 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Mccomb around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3117 9071 3129 9076 3135 9067 3135 9055
      3122 9047
TIME...MOT...LOC 0815Z 240DEG 35KT 3128 9063 

TORNADO...OBSERVED
HAIL...1.50IN

$$

BL
849 
WWUS54 KLIX 230821
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
321 AM CDT Thu Apr 23 2020

MSC005-113-230845-
/O.CON.KLIX.TO.W.0012.000000T0000Z-200423T0845Z/
Pike MS-Amite MS-
321 AM CDT Thu Apr 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR WEST
CENTRAL PIKE AND NORTHEASTERN AMITE COUNTIES...
        
At 319 AM CDT, a confirmed tornado was located near Smithdale, or 7
miles northwest of Mccomb, moving northeast at 40 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Mccomb around 325 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3118 9064 3134 9069 3135 9067 3135 9055
      3122 9047
TIME...MOT...LOC 0819Z 240DEG 35KT 3130 9059 

TORNADO...OBSERVED
HAIL...1.50IN

$$

BL
331 
WWUS54 KLIX 230829
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
329 AM CDT Thu Apr 23 2020

MSC005-113-230838-
/O.CAN.KLIX.TO.W.0012.000000T0000Z-200423T0845Z/
Pike MS-Amite MS-
329 AM CDT Thu Apr 23 2020

...THE TORNADO WARNING FOR WEST CENTRAL PIKE AND NORTHEASTERN AMITE
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 AM CDT for southern
Mississippi.

LAT...LON 3118 9064 3134 9069 3135 9067 3135 9055
      3122 9047
TIME...MOT...LOC 0827Z 240DEG 35KT 3135 9049 

$$

BL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 22, 4:30 PM CDT, 10 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 4:30 PM CDT, 10 hours 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
430 PM CDT Wed Apr 22 2020

.SHORT TERM (Tonight through Saturday)...

Water vapor imagery/loops clearly show the volatile pattern
evolving. A potent shortwave trough that is currently over the
southern plains has a pronounced fanning out or upper level
divergence from east Texas into the lower Mississippi valley.
This shortwave and upper divergence areas along with an
associated potent surface low and cold front will move across the
mid to lower Mississippi valley region late tonight into
Thursday. Moderate to strong southerly winds in advance of the
cold front will continue to bring ample low level level moisture
and instability to support thunderstorm development starting in
west/northwest portions of the forecast area this evening and the
remaining areas overnight into Thursday. In addition to any
stronger winds from thunderstorms, the prevailing gradient winds
are expected to rise into the 15 to 25 mph range with gusts near
or over 30 mph possible. At this point, winds look like they
should remain just below Wind Advisory criteria, however it could
be close for a few hours as the low level jet moves across the
forecast area.

An active convective complex and possibly some supercells are
expected to move across the region late tonight into Thursday
morning. This system should be dissipating in the morning with a
renewed development area, possibly in a squall line during mid
morning to around midday in areas closer to the southshore of Lake
Pontchartrain and the coastal areas. This will likely bring the
threat of severe thunderstorms with all hazards possible. One note
that is a change from earlier is the updated SPC Day 2 Convective
Outlook issued around midday today includes a hatched area of
hail which indicates the potential for very large hail over 2
inches in diameter within 25 miles of a point from near Lake
Pontchartrain and the northshore northeastward through
southeast/coastal Mississippi into much of Alabama. Areas in the
slight to moderate risk areas are also in a higher risk for
damaging winds and a few tornadoes.

The cold front now looks to push through a bit slower on
Thursday, so have kept mention of possibly severe thunderstorms
into the afternoon hours for the more coastal/eastern areas. The
drier and slightly cooler air is expected to filter in the wake of
the front Thursday night, however Friday is expected to be a bit
warmer with the drier air in place and fewer clouds. Another
reinforcing cold front is expected to move through the forecast
area Friday night into Saturday morning as a parent low pressure
system/shortwave trough moves through the more interior
Southeast. This will usher in quite pleasant conditions for
Saturday.

.LONG TERM (Sunday through Wednesday)...

Mostly zonal to west-northwest flow aloft is expected to prevail
through the period with surface high pressure mostly dominating.
The nice, dry tranquil weather from Saturday is expected to carry
into Sunday and beyond. Temperatures will likely be coolest and
possibly slightly below normal Sunday into early Monday before
warming Tuesday into Wednesday. 22/TD

&&

.AVIATION...

VFR conditions are expected to persist at all of the
terminals through the afternoon hours. After 00z, cloud cover
will rapidly increase and MVFR ceilings ranging from 1500 to 3000
feet can be expected at most of the terminals. Only KGPT should
see ceilings remain in VFR range above 3000 feet. Conditions will
deteriorate after 06z, at all of the terminals as shower and
thunderstorm activity increases. Ceilings will generally range
between 500 and 1500 feet, and periods of reduced visibility
associated with passing showers and thunderstorms can be expected.
These conditions should persist through much of the morning hours
tomorrow. Some of the storms could be strong to severe, so hail
and wind gusts in excess of 50 knots could impact the terminals
mainly between 06z and 18 tomorrow. PG

&&

.MARINE...

An area of low pressure and associated cold front will move east
from the southern Plains across the lower Mississippi valley today
and tonight with the cold front pushing through on Thursday.
Southerly winds are expected to rise to 15 to 20 knots tonight,
and a few stronger thunderstorms with gusts over 35 knots could
occur with a squall line late tonight into Thursday morning.
Lighter winds are then expected by late Thursday into Friday as
high pressure develops. 22/TD

&&

.DECISION SUPPORT...

DSS Code : Orange
Activities: Forecast support for IDSS critical locations
            River Flood Warnings for several rivers
            Assessing severe weather threat for tonight and
            Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  81  59  83 /  70  50   0   0
BTR  70  83  59  85 /  50  50   0   0
ASD  69  82  61  84 /  40  60   0   0
MSY  73  82  66  84 /  40  50   0   0
GPT  71  79  64  81 /  40  70  10   0
PQL  69  80  62  84 /  40  80  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 10 PM this evening to 6 PM CDT
     Thursday for GMZ536-538-552-555-557-570-572-575-577.

     Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Thursday for GMZ530-532-534.

MS...None.
GM...Small Craft Advisory from 10 PM this evening to 6 PM CDT
     Thursday for GMZ538-552-555-557-570-572-575-577.

     Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Thursday for GMZ532-534.

&&

In the hours before

Special weather statement, Apr 22, 10:24 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1024 PM CDT Wed Apr 22 2020

MSZ068-230415-
Wilkinson-
1024 PM CDT Wed Apr 22 2020

...POTENTIAL FOR A SEVERE THUNDERSTORM TO AFFECT NORTHERN WILKINSON
COUNTY...

At 1017 PM CDT, a severe thunderstorm with a history of tornadoes
was located near Acme, Louisiana, or 10 miles southeast of Larto,
moving east at 50 mph. At this time, the storm is expected to move
across southern Adams County Mississippi. However, if the storm
track deviates to the south by several miles, it could impact
extreme northern Wilkinson County near Dolorosa. If this occurs, a
tornado warning will be issued. Persons in northern Wilkinson County
need to be ready to take action if this occurs.

Locations impacted include...
Dolorosa and Crosby.

A Tornado Watch remains in effect until 500 AM CDT for southern
Mississippi.

LAT...LON 3135 9121 3134 9115 3131 9108 3121 9106
      3118 9159 3124 9156 3122 9151 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3136 9130 3137 9123
TIME...MOT...LOC 0317Z 252DEG 42KT 3129 9175
Special weather statement, Apr 22, 10:51 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1051 PM CDT Wed Apr 22 2020

MSZ068-230445-
Wilkinson-
1051 PM CDT Wed Apr 22 2020

...THUNDERSTORM OUTFLOW WINDS WILL AFFECT NORTHERN WILKINSON
COUNTY...

At 1048 PM CDT, a severe thunderstorm was located near Sibley, or 11
miles south of Natchez, moving east at 50 mph. Outflow winds from
this storm over Adams County are likely to affect northern Wilkinson
County near Dolorosa. Wind gusts up to 50 mph are possible with this
storm.

A Tornado Watch remains in effect until 500 AM CDT for southern
Mississippi.

LAT...LON 3135 9121 3134 9115 3131 9108 3121 9106
      3118 9159 3124 9156 3122 9151 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3136 9130 3137 9123
TIME...MOT...LOC 0348Z 252DEG 42KT 3140 9135
Special weather statement, Apr 23, 1:53 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
153 AM CDT Thu Apr 23 2020

LAZ034>036-MSZ068-230800-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-
153 AM CDT Thu Apr 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE...NORTH CENTRAL EAST FELICIANA PARISHES IN
SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...

At 153 AM CDT, a strong thunderstorm was located near Big Bend, or
near Simmesport, moving east at 45 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Centreville, Woodville, Wilson, Norwood, Lettsworth, Spillman, Fort
Adams, Dolorosa and Crosby.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9121 3132 9110 3129 9107 3091 9105
      3093 9180 3097 9181 3104 9172 3104 9165
      3097 9166 3102 9159 3106 9156 3113 9163
      3123 9157 3124 9154 3122 9151 3124 9148
      3127 9149 3135 9133 3137 9122
TIME...MOT...LOC 0653Z 269DEG 40KT 3102 9171
Special weather statement, Apr 23, 2:37 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
237 AM CDT Thu Apr 23 2020

LAZ034>036-046>048-050-230845-
Iberville-Livingston-East Feliciana-Pointe Coupee-West Baton
Rouge-East Baton Rouge-West Feliciana-
237 AM CDT Thu Apr 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
WEST BATON ROUGE...SOUTHERN POINTE COUPEE...WEST CENTRAL
LIVINGSTON...SOUTHWESTERN EAST FELICIANA...NORTHWESTERN IBERVILLE AND
EAST BATON ROUGE PARISHES...

At 236 AM CDT, a strong thunderstorm was located near Krotz Springs,
moving east at 55 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, New Roads,
Jackson, St. Francisville, Clinton, Oak Hills Place, Addis, Brusly,
Livonia, Maringouin, Slaughter, Fordoche, Rosedale, Grosse Tete,
Westminster and Erwinville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3067 9173 3088 9102 3034 9092 3035 9163
      3036 9164 3037 9164 3038 9163 3044 9164
      3050 9171 3050 9175 3051 9173 3056 9176
      3061 9176
TIME...MOT...LOC 0736Z 263DEG 46KT 3049 9176

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:24 PM CDTSpecial Weather StatementLIXWilkinson51 min
Apr 22, 10:51 PM CDTSpecial Weather StatementLIXWilkinson54 min
Apr 23, 1:53 AM CDTSpecial Weather StatementLIXWilkinson67 min
Apr 23, 2:01 AM CDTSevere Thunderstorm WarningLIXWilkinson59 min
Apr 23, 2:06 AM CDTTornado WarningLIXWilkinson39 min
Apr 23, 2:44 AM CDTSevere Thunderstorm WarningLIXAmite, Pike61 min
Apr 23, 3:13 AM CDTTornado Warning Tornado observedLIXPike, Walthall47 min
Apr 23, 4:50 AM CDTSevere Thunderstorm WarningLIXPearl River25 min
Apr 23, 5:10 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River35 min
Apr 23, 6:24 AM CDTSpecial Weather StatementLIXPearl River36 min
Apr 23, 1:52 PM CDTSpecial Weather StatementLIXPike, Walthall23 min
Apr 23, 2:13 PM CDTSpecial Weather StatementLIXWalthall47 min
Apr 23, 2:15 PM CDTSpecial Weather StatementLIXPike, Walthall60 min

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.